Skip to Main Content

Conformal Geometry and Dynamics

Published by the American Mathematical Society since 1997, the purpose of this electronic-only journal is to provide a forum for mathematical work in related fields broadly described as conformal geometry and dynamics. All articles are freely available to all readers and with no publishing fees for authors.

ISSN 1088-4173

The 2020 MCQ for Conformal Geometry and Dynamics is 0.49.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The location of critical points of finite Blaschke products
HTML articles powered by AMS MathViewer

by David A. Singer
Conform. Geom. Dyn. 10 (2006), 117-124
Published electronically: June 7, 2006


A theorem of Bôcher and Grace states that the critical points of a cubic polynomial are the foci of an ellipse tangent to the sides of the triangle joining the zeros. A more general result of Siebert and others states that the critical points of a polynomial of degree $N$ are the algebraic foci of a curve of class $N-1$ which is tangent to the lines joining pairs of zeroes. We prove the analogous results for hyperbolic polynomials, that is, for Blaschke products with $N$ roots in the unit disc.
  • Maxime Bôcher, Some propositions concerning the geometric representation of imaginaries, Ann. of Math. 7 (1892/93), no. 1-5, 70–72. MR 1502144, DOI 10.2307/1967882
  • Ulrich Daepp, Pamela Gorkin, and Raymond Mortini, Ellipses and finite Blaschke products, Amer. Math. Monthly 109 (2002), no. 9, 785–795. MR 1933701, DOI 10.2307/3072367
  • Gr J.H. Grace, The zeros of a polynomial, Proc. Cambridge Philos. Soc. 11 (1902), 352–357. Hi H. Hilton, Plane Algebraic Curves, second edition, London, Oxford University Press, 1932. Lu F. Lucas, Propriétés géométriques des fractions rationelles, Paris Comptes Rendus 78 (1874), 271–274.
  • Morris Marden, The Geometry of the Zeros of a Polynomial in a Complex Variable, Mathematical Surveys, No. 3, American Mathematical Society, New York, N. Y., 1949. MR 0031114
  • Mil J. Milnor, How to Compute Volume in Hyperbolic Space, in John Milnor, Collected Papers, Publish or Perish, Inc., Houston, 1994.
  • Boris Mirman and Pradeep Shukla, A characterization of complex plane Poncelet curves, Linear Algebra Appl. 408 (2005), 86–119. MR 2166857, DOI 10.1016/j.laa.2005.05.016
  • Sal George Salmon, A Treatise on the Higher Plane Curves, Third Edition, G. E. Stechert & Co., New York, 1934.
  • Friedrich Schilling, Die Brennpunktseigenschaften der eigentlichen Ellipse in der ebenen nichteuklidischen hyperbolischen Geometrie, Math. Ann. 121 (1950), 415–426 (German). MR 35035, DOI 10.1007/BF01329635
  • Si J. Siebeck, Ueber eine neue analytische Behandlungweise der Brennpunkte, J. Reine. Angew. Math. 64 (1864), 175. Sin D. Singer, Critical Points of Hyperbolic Cubic Polynomials.
  • C. E. Springer, Geometry and analysis of projective spaces, W. H. Freeman and Co., San Francisco, Calif.-London, 1964. MR 0173183
  • Serge Tabachnikov, Dual billiards in the hyperbolic plane, Nonlinearity 15 (2002), no. 4, 1051–1072. MR 1912286, DOI 10.1088/0951-7715/15/4/305
  • Alexander P. Veselov, Confocal surfaces and integrable billiards on the sphere and in the Lobachevsky space, J. Geom. Phys. 7 (1990), no. 1, 81–107. MR 1094732, DOI 10.1016/0393-0440(90)90021-T
  • J. L. Walsh, Note on the location of zeros of extremal polynomials in the non-euclidean plane, Acad. Serbe Sci. Publ. Inst. Math. 4 (1952), 157–160. MR 49385
Similar Articles
  • Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 53A35, 30D50
  • Retrieve articles in all journals with MSC (2000): 53A35, 30D50
Bibliographic Information
  • David A. Singer
  • Affiliation: Department of Mathematics, Case Western Reserve University, Cleveland, Ohio 44106-7058
  • Email:
  • Received by editor(s): January 16, 2006
  • Published electronically: June 7, 2006
  • © Copyright 2006 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Conform. Geom. Dyn. 10 (2006), 117-124
  • MSC (2000): Primary 53A35; Secondary 30D50
  • DOI:
  • MathSciNet review: 2223044